Topological Methods in Nonlinear Analysis

Conley index in Hilbert spaces and the Leray-Schauder degree

Marcin Styborski

Full-text: Open access

Abstract

Let $H$ be a real infinite dimensional and separable Hilbert space. With an isolated invariant set ${\rm inv}(N)$ of a flow $\phi^t$ generated by an $\mathcal L\mathcal S$-vector field $f\colon H\supseteq \Omega\to H$, $f(x)=Lx+K(x)$, where $L\colon H\to H$ is strongly indefinite linear operator and $K\colon H\supseteq \Omega\to H$ is completely continuous, one can associate a homotopy invariant $h_{\mathcal L\mathcal S}({\rm inv}(N),\phi^t)$ called the $\mathcal L\mathcal S$-Conley index. In fact, this is a homotopy type of a finite CW-complex. We define the Betti numbers and hence the Euler characteristic of such index and prove the formula relating these numbers to the Leray-Schauder degree ${\rm deg}_{\mathcal L\mathcal S}(\widehat{f},N,0)$, where $\widehat f\colon H\supseteq \Omega\to H$ is defined as $\widehat f(x)=x+L^{-1}K(x)$.

Article information

Source
Topol. Methods Nonlinear Anal., Volume 33, Number 1 (2009), 131-148.

Dates
First available in Project Euclid: 27 April 2016

Permanent link to this document
https://projecteuclid.org/euclid.tmna/1461782244

Mathematical Reviews number (MathSciNet)
MR2512959

Zentralblatt MATH identifier
1184.37015

Citation

Styborski, Marcin. Conley index in Hilbert spaces and the Leray-Schauder degree. Topol. Methods Nonlinear Anal. 33 (2009), no. 1, 131--148. https://projecteuclid.org/euclid.tmna/1461782244


Export citation

References

  • A. Abbondandolo and P. Majer, Lectures on the Morse Complex for Infinite–Dimensional Manifolds , Morse Theoretic Methods in Nonlinear Analysis and in Symplectic Topology, 27 , Springer (2004, NATO Science Series), 1–74 \ref\key 2
  • C. Conley, Isolated Invariant Sets and the Morse Theory, CBMS, 38 , AMS, Providence (1978) \ref\key 3
  • C. Conley and E. Zehnder, Morse-type index theory for flows and periodic solutions for Hamiltonian equations , Comm. Pure Appl. Math., 37 (1984), 207–253 \ref\key 4
  • E. N. Dancer, Degenerate critical points, homotopy indices and Morse inequalities , Journ. für Math. \ref\key 5
  • M. Izydorek, A cohomological Conley index in Hilbert spaces and applications to strongly indefinite problems , J. Differential Equations, 170 (2001), 22–55 \ref\key 8
  • W. Kryszewski and A. Szulkin, An infinite dimensional Morse theory with applications , Trans. Amer. Math. Soc., 349 (1997), 3181–3234 \ref\key 9
  • N. G. LLoyd, Degree Theory, Cambridge University Press (1978) \ref\key 10
  • C. K. McCord, On the Hopf index and the Conley index , Trans. Amer. Math. Soc., 313 (1989), 853–860 \ref\key 11
  • M. R. Razvan and M. Fotouhi, On the Poincaré index of isolated invariant set , Arch. Math \ref\key 12
  • J. F. Reineck, Continuation to gradient flows , Duke Math. J., 64 (1991) \ref\key 13
  • J. Robbin and D. Salamon, Dynamical systems, shape theory and the Conley index , Ergodic Theory Dynam. Systems, 8* (1988), 375–393 \ref\key 14
  • K. P. Rybakowski, The Homotopy Index and Partial Differential Equations, Springer–Verlag (1987) \ref\key 15
  • D. Salamon, Connected simple systems and the Conley index of isolated invariant sets , Trans. Amer. Math. Soc., 291 (1985), 1–41